Arkiv för Matematik

A remark on local-global principles for conjugacy classes

Yuval Z. Flicker

Full-text: Open access


A local-global principle is shown to hold for all conjugacy classes of any inner form of GL(n), SL(n), U(n), SU(n), and for all semisimple conjugacy classes in any inner form of Sp(n), over fields k with vcd(k)≤1. Over number fields such a principle is known to hold for any inner form of GL(n) and U(n), and for the split forms of Sp(n), O(n), as well as for SL(p) but not for SL(n), n non-prime. The principle holds for all conjugacy classes in any inner form of GL(n), but not even for semisimple conjugacy classes in Sp(n), over fields k with vcd(k)≤2. The principle for conjugacy classes is related to that for centralizers.

Article information

Ark. Mat., Volume 40, Number 1 (2002), 47-53.

Received: 4 September 2000
Revised: 10 October 2000
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2002 © Institut Mittag-Leffler


Flicker, Yuval Z. A remark on local-global principles for conjugacy classes. Ark. Mat. 40 (2002), no. 1, 47--53. doi:10.1007/BF02384501.

Export citation


  • Asai, T., The conjugacy classes in the unitary, symplectic and orthogonal groups over an algebraic number field, J. Math. Kyoto Univ. 16 (1976), 325–350.
  • Bartels, H.-J., Zur Arithmetik von Konjugationsklassen in algebraischen Gruppen, J. Algebra 70 (1981), 179–199.
  • Bayer-Fluckiger, E. and Parimala, R., Classical groups and the Hasse principle, Ann. of Math. 147 (1998), 651–693.
  • Borel, A., Linear Algebraic Groups, 2nd enlarged ed., Grad. Texts in Math. 126, Springer-Verlag, New York, 1991.
  • Chernousov, V., An alternative proof of Scheiderer's theorem on the Hasse principle for principal homogeneous spaces, Doc. Math. 3 (1998), 135–148.
  • Humphreys, J., Conjugacy Classes in Semisimple Algebraic Groups, Math. Surveys and Monographs 43, Amer. Math. Soc., Providence, R. I., 1995.
  • Kneser, M., Lectures on Galois Cohomology of Classical Groups, Tata Institute of Fundamental Research, Bombay, 1969.
  • Kottwitz, R., Rational conjugacy classes in reductive groups, Duke Math. J. 49 (1982), 785–806.
  • Kottwitz, R. and Shelstad, D., Foundations of twisted endoscopy, Astérisque 255 (1999).
  • Langlands, R., Stable conjugacy: definitions and lemmas, Canad. J. Math. 31 (1979), 700–725.
  • Scharlau, W., Quadratic and Hermitian Forms, Springer-Verlag, Berlin, 1985.
  • Scheiderer, C., Hasse principles and approximation theorems for homogeneous spaces over fields of virtual cohomological dimension one, Invent. Math. 125 (1996), 307–365.
  • Serre, J.-P., Cohomologie Galoisienne, 5th ed., Lecture Notes in Math., 5, Springer-Verlag, Berlin-Heidelberg, 1994.
  • Springer, T. A. and Steinberg, R., Conjugacy classes, in Seminar on Algebraic Groups and Related Finite Groups (Princeton, N. J., 1968/69) (Borel, A., Carter, R., Curtis, C. W., Iwahori, N., Springer, T. A. and Steinberg, R.), Lecture Notes in Math. 131, Chapter E, Springer-Verlag, Berlin-Heidelberg, 1970.
  • Steinberg, R., Endomorphisms of Linear Algebraic Groups, Mem. Amer. Math. Soc. 80 (1968).